Alert archive / Florida / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 29, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Feb 17, 2008, 9:03 PM CST for Bay County, Calhoun County, Florida. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 17, 2008, 9:03 PM CST (03:03 UTC)
- Expired
- Feb 17, 2008, 9:45 PM CST
- In force
- 42 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
Counties Bay County, FL, Calhoun County, FL
The radar
The Eglin Afb radar (KEVX), 67 km from the middle of the area, began a volume at 03:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 17, 9:11 PM CST | TSTM WND DMG | Clarksville, FL | A FEW TREES REPORTED DOWN ACROSS CALHOUN COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 17, 5:58 PM CST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 3.1 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 593 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 478 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 274 m²/s²
- 0-3 km storm-relative helicity
- 290 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 6.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KTAE 180303 SVRTAE FLC005-013-180345- /O.NEW.KTAE.SV.W.0029.080218T0303Z-080218T0345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 903 PM CST SUN FEB 17 2008 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN BAY COUNTY IN THE PANHANDLE OF FLORIDA... CALHOUN COUNTY IN THE PANHANDLE OF FLORIDA... * UNTIL 945 PM CST * AT 900 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR YOUNGSTOWN...OR 14 MILES NORTHEAST OF LYNN HAVEN...AND MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ROCK HEAD BY 920 PM CST... ROLLINS CORNER AND 6 MILES NORTHWEST OF FISHER CORNER BY 925 PM CST... CLARKSVILLE BY 930 PM CST... CHASON AND WILLIS BY 935 PM CST... CHIPOLA AND LEONARDS BY 940 PM CST... DURHAM AND ALTHA BY 945 PM CST... RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CST MONDAY MORNING FOR NORTHERN FLORIDA AND SOUTHWESTERN GEORGIA. LAT...LON 3060 8510 3036 8504 3030 8546 3044 8549 TIME...MOT...LOC 0303Z 246DEG 26KT 3039 8542 $$ 22-BARRY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 17, 7:45 PM CST, 1 hour 18 minutes earlier.
Area forecast discussion, Feb 17, 7:45 PM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
845 PM EST SUN FEB 17 2008
...TORNADO WATCH UNTIL 9 PM EST( 8 PM CST) WESTERN PANHANDLE AND
SOUTH EAST ALABAMA...
...TORNADO WATCH UNTIL 1 AM EST FOR REST OF PANHANDLE...SOUTHWEST
AND SOUTH CENTRAL GEORGIA AND ALL OF THE FLORIDA BIG BEND EXCEPT
LAFAYETTE AND DIXIE COUNTIES...
...SEVERE WEATHER REMAINS A CONCERN THROUGH TONIGHT...
.SYNOPSIS...
ACTIVE EVENING CONTINUES ACROSS FORECAST AREA. AT UPPER
LEVELS...LARGE TROUGH OVER CNTRL CONUS WITH SLY FLOW AHEAD AND
ACROSS LOCAL AREA. H5 80 KT JET FROM SE ALA TO SRN APPALACHIANS.
THIS GENERATING STRONG VERTICAL SHEAR ACROSS CWA. AT LOWER
LEVELS...LOCAL AREA IN WARM SECTOR WITH LOW LEVEL JET FROM SC SW TO
FL PANHANDLE AND AHEAD OF SQUALL LINE. STRONG TO SEVERE STORMS WITH
DAMAGING WINDS...LARGE HAIL AND LIKELY TORNADOES HAVE BEEN OCCURRING
HERE SINCE MID-AFTERNOON. AS SQUALL LINE MOVES EWD...IT WILL MOVE
INTO A WEAKLY UNSTABLE AIRMASS MODIFIED BY MARINE LAYER LOWEST 3K
AND WITH CAPES ONLY ABOUT 300 J/KG. THIS PLUS LOSS OF DIURNAL
HEATING SHOULD DIMINISH CHANCES OF SEVERE WX REST OF TONIGHT.
&&
.SHORT TERM...
(REST OF TONIGHT) AS SQUALL AND FRONT MOVE ACROSS...RAIN WILL
GRADUALLY END FROM WEST TO EAST MONDAY...FOLLOWED BY FAIR WEATHER AS
A SURFACE RIDGE DEVELOPS ACROSS OUR AREA. TEMPERATURES MAY REACH
FREEZING TUESDAY MORNING.
&&
.AVIATION...
THE BEST THREAT FOR STORMS WILL BE BETWEEN 22Z AND 04Z AT THE
CENTRAL TERMINALS AND 02Z AND 08Z AT VLD. ONCE THE COLD FRONT
PASSES...LINGERING MVFR CIGS WILL CONTINUE UNTIL MID AFTERNOON ON
MONDAY. WINDS WILL LIKELY BE GUSTY BEHIND THE FRONT THROUGH MONDAY
EVENING.
&&
.MARINE...
A MARGINAL SMALL CRAFT ADVISORY EVENT WILL CONTINUE OVERNIGHT...THEN
WINDS AND SEAS WILL SLOWLY SUBSIDE.
&&
.FIRE WEATHER...
FIRE WEATHER WATCH FOR TUESDAY AFTERNOON FOR OUR FL ZONES.
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...FIRE WEATHER WATCH FROM TUESDAY MORNING THROUGH TUESDAY
EVENING FOR ALL ZONES:
GM...SMALL CRAFT ADVISORY UNTIL 4 AM EST MONDAY FOR THE FOLLOWING
ZONES: APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO
OCHLOCKONEE RIVER FL OUT TO 20 NM...COASTAL WATERS FROM
OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM...COASTAL
WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM...
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM...
WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60
NM...WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60
NM.
&&
AVIATION/PUBLIC/MARINE...BLOCK
RADAR...GODSEY/MROCZKA/BARRYHazardous weather outlook, Feb 17, 3:13 AM CST, 17 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 413 AM EST SUN FEB 17 2008 ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161- GMZ730-750-755-765-770-775-181100- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON- HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON- JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN- CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL- IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 413 AM EST SUN FEB 17 2008 /313 AM CST SUN FEB 17 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND PANHANDLE...AND ADJACENT COASTAL WATERS. ...SEVERE THUNDERSTORMS POSSIBLE ACROSS THE REGION THIS AFTERNOON AND EVENING... .DAY ONE...TODAY AND TONIGHT... A DEVELOPING LOW PRESSURE SYSTEM WHICH IS MOVING QUICKLY NORTHEASTWARD TOWARDS THE GREAT LAKES WILL BRING ITS TRAILING COLD FRONT NEAR THE WESTERN PORTIONS OF THE REGION BY LATE THIS AFTERNOON AND EARLY EVENING. A SQUALL LINE OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO DEVELOP IN ADVANCE OF THE COLD FRONT...WITH THE THREAT FOR SEVERE WEATHER INCREASING FROM WEST TO EAST BY MID TO LATE AFTERNOON. STRAIGHT LINE WIND DAMAGE WILL BE THE GREATEST SEVERE WEATHER THREAT ACROSS THE AREA...BUT LARGE HAIL AND ISOLATED TORNADOES CANNOT ALSO BE RULED OUT...ESPECIALLY TO THE WEST OF THE APALACHICOLA RIVER. THIS COLD FRONT IS EXPECTED TO MOVE THROUGH THE REGION TONIGHT AND MONDAY MORNING...WITH COOLER AND DRIER AIR GRADUALLY BUILDING IN FROM THE WEST. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... HIGH PRESSURE WITH COOLER AND DRIER AIR WILL BE THE RULE FOR MONDAY THROUGH WEDNESDAY...WITH WARMER BUT MORE UNSETTLED CONDITIONS LIKELY RETURNING FOR THE END OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION IS REQUESTED FOR THIS AFTERNOON AND EVENING. 17-GOULD
In the hours before
Local storm report, Feb 17, 7:24 PM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
824 PM EST SUN FEB 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM TSTM WND DMG 1 S ABBEVILLE 31.55N 85.25W
02/17/2008 HENRY AL EMERGENCY MNGR
CAR BLOWN OFF ROAD JUST SOUTH OF ABBEVILLE NEAR HIGHWAY
431 AND STATE ROAD 10. NO INJURIES.
&&
GODSEYLocal storm report, Feb 17, 7:39 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
839 PM EST SUN FEB 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND DMG PANAMA CITY 30.17N 85.67W
02/17/2008 BAY FL LAW ENFORCEMENT
POWER LINES DOWNED NEAR THE BEACH.
&&
GODSEYLocal storm report, Feb 17, 7:44 PM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
844 PM EST SUN FEB 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG PANAMA CITY 30.17N 85.67W
02/17/2008 BAY FL LAW ENFORCEMENT
POWER LINES DOWNED NEAR THE BEACH.
&&
GODSEYLocal storm report, Feb 17, 7:55 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
855 PM EST SUN FEB 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 PM TORNADO SCREAMER 31.66N 85.21W
02/17/2008 HENRY AL EMERGENCY MNGR
SEVERAL TREES DOWNED WITH THE TOPS CUT OFF OF OTHERS.
EMERGENCY MANAGER SUSPECTS DAMAGE WAS FROM A TORNADO.
&&
GODSEYSpecial weather statement, Feb 17, 8:03 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 903 PM EST SUN FEB 17 2008 FLZ016-026-GAZ145-156-157-180245- DECATUR-GADSDEN-GRADY-LIBERTY-MITCHELL- 903 PM EST SUN FEB 17 2008 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR DECATUR...GADSDEN... GRADY...LIBERTY AND SOUTHERN MITCHELL COUNTIES IN NORTHERN FLORIDA AND SOUTHWEST GEORGIA... * UNTIL 945 PM EST AT 900 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES WEST OF PELHAM TO 10 MILES SOUTHEAST OF BAINBRIDGE TO 15 MILES NORTHEAST OF BLOUNTSTOWN...MOVING EAST AT 25 MPH. THESE STORMS WILL BE NEAR... WHIGHAM BY 920 PM EST. QUINCY BY 925 PM EST. PELHAM BY 935 PM EST. CAIRO BY 940 PM EST. SMALL HAIL...AND WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THESE STORMS. RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. 14-MROCZKA
Special weather statement, Feb 17, 8:38 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 938 PM EST SUN FEB 17 2008 FLZ012-013-180345- BAY-CALHOUN- 838 PM CST SUN FEB 17 2008 ...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR BAY AND CALHOUN COUNTIES IN THE FLORIDA PANHANDLE... * UNTIL 945 PM CST AT 833 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES NORTH OF LYNN HAVEN...MOVING NORTHEAST AT 40 MPH. WIND GUSTS UP TO 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM. THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. 17-GOULD
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 17, 6:05 PM CST | Severe Thunderstorm Warning | TAE | Jackson, Washington | 40 min |
| Feb 17, 6:18 PM CST | Special Marine Warning | TAE | 117 min | |
| Feb 17, 6:48 PM CST | Severe Thunderstorm Warning | TAE | Bay | 57 min |
| Feb 17, 8:18 PM CST | Special Marine Warning | TAE | 117 min | |
| Feb 17, 9:23 PM CST | Special Marine Warning | TAE | 2 hr | |
| Feb 17, 9:33 PM CST | Severe Thunderstorm Warning | TAE | Gadsden | 57 min |
| Feb 17, 11:18 PM CST | Special Marine Warning | TAE | 117 min | |
| Feb 18, 12:06 AM CST | Tornado Warning | TAE | Gadsden | 39 min |
| Feb 18, 12:46 AM CST | Severe Thunderstorm Warning | TAE | Gulf | 44 min |
| Feb 18, 1:25 AM CST | Special Marine Warning | TAE | 2 hr | |
| Feb 18, 2:52 AM CST | Special Marine Warning | TAE | 113 min | |
| Feb 18, 4:38 AM CST | Special Marine Warning | TAE | 2 hr | |
| Feb 18, 2:43 PM CST | Fire Weather Watch | TAE | Bay, Calhoun, Dixie, Franklin, Gadsden, Gulf and 10 more | 37 hr |
| Feb 18, 2:43 PM CST | Red Flag Warning | TAE | Bay, Calhoun, Dixie, Franklin, Gadsden, Gulf and 10 more | 27 hr |
Nearby
Severe Thunderstorm Warnings in Florida, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.